Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 61, NWS Norman, OK

June 19, 1998Garfield County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 19, 1998, 8:24 PM CDT for Garfield County, Oklahoma. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 1998, 8:24 PM CDT (01:24 UTC)
Expired
Jun 19, 1998, 9:00 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, OK

The radar

The Vance AFB radar (KVNX), 37 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4897 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1529 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

076 
WFUS1 KOKC 200126 RRA
TOROKC
OKC047-200200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     GARFIELD COUNTY IN NORTHWEST OKLAHOMA
   
* UNTIL 900 PM CDT

* AT 824 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 6 MILES SOUTH OF KREMLIN...MOVING SLOWLY EAST AT 10 MILES  
  PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE SALT FORK...POND CREEK...NUMA...
  MEDFORD...LAMONT...KREMLIN...JEFFERSON...HUNTER...GARBER...DEER
  CREEK AND BRECKINRIDGE

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER 
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR 
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3652 9796 3635 9754 3679 9747 3687 9781

PURPURA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 19, 3:30 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Jun 19, 3:30 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI JUN 19 1998

CU BUBBLING ACROSS WRN ZONES ATTM.  SUSPECT THAT WEAK BOUNDARIES
STILL LINGER AND WITH ADAS CAPES >= 3000 J/KG ACROSS MUCH OF
FA...CANNOT RULE OUT ISOLATED CONVECTION THIS EVENING.  UPPER RIDGE
TRIES TO BUILD IN OVER THE WEEKEND.  BUT FA REMAINS LARGELY ON THE
EDGE OF THE RIDGE WITH SHORT WAVES MOVING THROUGH RELATIVELY ZONAL
FLOW.  WILL LEAVE LOW POPS THROUGH MONDAY.  BY TUESDAY RIDGE SHOULD
BE STRONG ENOUGH TO INHIBIT CONVECTION.

FCSTID = 10
OKC   74  99  74  94 /  20  20  20  20
HBR   73 101  73  94 /  20  20  20  20
SPS   74 105  73  95 /  20  20  20  20
GAG   70 100  67  93 /  20  20  20  20
PNC   74  99  73  94 /  20  20  20  20
DUA   75  99  74  95 /  20  20  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 19, 7:17 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0631 PM    BINGER                    OK   1.75 INCH HAIL
06/19/98   CADDO

0600 PM    LAKE KEMP                 TX   1.00 INCH HAIL
06/19/98   BAYLOR

0630 PM    LAKE KEMP                 TX   1.75 INCH HAIL
06/19/98   BAYLOR

0704 PM    1.5 S LAWTON              OK   .75 INCH HAIL
06/19/98   COMANCHE

0710 PM    LAWTON                    OK   .75 INCH HAIL
06/19/98   COMANCHE

0715 PM    FORT SILL                 OK   .88 INCH HAIL
06/19/98   COMANCHE

0715 PM    4 E LAWTON                OK   .88 INCH HAIL
06/19/98   COMANCHE

0705 PM    LAKE KEMP DAM             TX   1.75 INCH HAIL
06/19/98   BAYLOR

ZIG
Local storm report, Jun 19, 7:17 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
717 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0631 PM    BINGER                    OK   1.75 INCH HAIL
06/19/98   CADDO

0600 PM    LAKE KEMP                 TX   1.00 INCH HAIL
06/19/98   BAYLOR

0630 PM    LAKE KEMP                 TX   1.75 INCH HAIL
06/19/98   BAYLOR

0704 PM    1.5 S LAWTON              OK   .75 INCH HAIL
06/19/98   COMANCHE

0710 PM    LAWTON                    OK   .75 INCH HAIL
06/19/98   COMANCHE

0715 PM    FORT SILL                 OK   .88 INCH HAIL
06/19/98   COMANCHE

0715 PM    4 E LAWTON                OK   .88 INCH HAIL
06/19/98   COMANCHE

0705 PM    LAKE KEMP DAM             TX   1.75 INCH HAIL
06/19/98   BAYLOR

ZIG
Local storm report, Jun 19, 7:41 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 NE BRECKINRIDGE         OK   2.75 INCH HAIL
06/19/98   GARFIELD

ZIG
Local storm report, Jun 19, 7:41 PM CDT, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 NE BRECKINRIDGE         OK   2.75 INCH HAIL
06/19/98   GARFIELD

ZIG
Local storm report, Jun 19, 8:07 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    HUNTER                    OK   .88 INCH HAIL
06/19/98   GARFIELD

0750 PM    MABELLE                   TX   1.75 INCH HAIL
06/19/98   BAYLOR

0743 PM    4 NW EAKLEY               OK   1.75 INCH HAIL
06/19/98   CADDO

ZIG
Local storm report, Jun 19, 8:07 PM CDT, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
807 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    HUNTER                    OK   .88 INCH HAIL
06/19/98   GARFIELD

0750 PM    MABELLE                   TX   1.75 INCH HAIL
06/19/98   BAYLOR

0743 PM    4 NW EAKLEY               OK   1.75 INCH HAIL
06/19/98   CADDO

ZIG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:12 PM CDTSevere Thunderstorm WarningOUNCaddo48 min
Jun 19, 7:27 PM CDTTornado WarningOUNGarfield33 min
Jun 19, 7:29 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens46 min
Jun 19, 7:31 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita44 min
Jun 19, 7:51 PM CDTFlash Flood WarningOUNGarfield114 min
Jun 19, 7:57 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble48 min
Jun 19, 8:04 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady41 min
Jun 19, 8:15 PM CDTTornado WarningOUNCaddo30 min
Jun 19, 8:45 PM CDTTornado WarningOUNCaddo, Grady30 min
Jun 19, 8:48 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian42 min
Jun 19, 8:53 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble37 min
Jun 19, 9:30 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian45 min
Jun 19, 10:06 PM CDTSevere Thunderstorm WarningOUNCanadian39 min
Jun 20, 5:15 PM CDTSevere Thunderstorm WarningOUNBlaine45 min
Jun 20, 5:35 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher40 min
Jun 20, 5:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian46 min
Jun 20, 6:03 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa42 min
Jun 20, 6:14 PM CDTSevere Thunderstorm WarningOUNGarfield46 min
Jun 20, 6:17 PM CDTSevere Thunderstorm WarningOUNCaddo43 min
Jun 20, 6:37 PM CDTSevere Thunderstorm WarningOUNKingfisher53 min
Jun 20, 6:44 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Jun 20, 6:54 PM CDTSevere Thunderstorm WarningOUNComanche51 min
Jun 20, 6:58 PM CDTTornado WarningOUNKingfisher32 min
Jun 20, 6:59 PM CDTSevere Thunderstorm WarningOUNCanadian46 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.